Can you take dayquil and sudafed together?
Severe symptoms of cold may have instgated the reason why people are inquisitive to wether the can take Dayquil and Sudafed together since they are both over-the-counter (OTC) cold medicines and you’re hoping that combining the two would give a faster relief. Although cold medicines can be taken together at the same time, when it comes to drug interactions, combining certain medications can result in serious health complications.
Since OTC medications can be used with or without a doctor’s prescription “can you take Dayquil and Sudafed together?” is a proper question to ask before taking the medications. However, understanding Dayquil and Sudafed individually, their uses, and how they work, might help determine if you can take them together. Therefore, in this article we will be answering the question “can you take Dayquil and Sudafed together?” by reviewing the uses, side effects, and how both drugs work individually.
Dayquil is a cold and flu OTC medication, made by a combination of products that contain 3 active ingredients: Acetaminophen, Dextromethorphan, and Phenylephrine. Most cold medications are night-time treatments, as they tend to make you feel dizzy or drowsy after taking them, however, Dayquil was designed as a day-time treatment as it does not contain doxylamine –an antihistamine that can make you feel drowsy.
Dayquil is used to temporarily treat symptoms of common cold and flu such as:
- Nasal congestion
- Minor aches and pains
- Sore throat
HOW IT WORKS
The 3 combination active ingredients in Dayquil that work together to provide relief from cold and flu symptoms.
- Acetaminophen is an analgesic that helps to relieve pain and reduce fever. It does this by inhibiting the production of certain chemicals in the brain so that your body senses pain differently, and also changes how it regulates its temperature, thereby, relieving pain and reducing fever.
- Dextromethorphan is a cough suppressant used to temporarily relieve cough without phlegm caused by the common cold, flu, or other conditions that may affect your air passages. It works by decreasing activity in the part of the brain that triggers coughing, hence, suppressing your urge to cough.
- Phenylephrine is a decongestant. It works by reducing swollen blood vessels in your nasal passages and also clears a stuffy nose by tightening your blood vessels, which causes less fluid to leak out.
SIDE EFFECTS OF DAYQUIL
You may experience some side effects when you take Dayquil, most times they tend to go away on their own as your body adjusts to the drug.
Common side effects of Dayquil include:
- Trouble sleeping
- Stomach upset
Meanwhile, there are certain side effects that shouldn’t be taken menially.
You may need to see a doctor to know if you’re to continue treatment with Dayquil if you experience any of the following:
- Trouble swallowing
- Swelling on the face, throat, tongue, lips, hand, legs, ankle, or feet
- Blistering on the skin
- Trouble breathing
DRUG INTERACTIONS WITH DAYQUIL
Dayquil can interact with certain drugs, herbs, or supplements, meaning that if you use Dayquil along with any of those drugs or supplements, it can either affect the potency of the drug or increase your risk of harmful side effects.
Unless approved by your doctor, don’t take Dayquil with:
- Monoamine Oxidase Inhibitors (MOI) such as isocarboxazid, phenelzine, selegiline, and tranylcypromine
There could also be a drug interaction when Dayquil is used under certain medical conditions, it could cause a harmful effect if you use it too much or misuse it.
Speak with your doctor before using Dayquil if you have any of the following conditions:
- Heart disease
- Thyroid disease
- Liver problems
- High blood pressure
- Enlarged prostate that makes urinating difficult
Don’t take Dayquil if you’re an alcoholic, it will lead to serious liver damage. Pregnant and breastfeeding mothers should consult their doctors before using Dayquil as not all cold medications are safe to be used in pregnancy or lactation because they could affect your baby’s health.
Sudafed is a decongestant used to offer temporary relief for nasal congestion and sinus pain and pressure caused by the common cold, hay fever, or upper respiratory allergies. All forms of Sudafed are taken orally and either came as caplets, tablets, liquid, or extended-release tablets. For most forms of Sudafed, the active ingredient is pseudoepherine (PSE), but Sudafed PE products are not made with PSE, instead, they contain phenylephrine as their active ingredient.
HOW IT WORKS
PSE, the active ingredient in most forms of Sudafed relieves nasal congestion by making the blood vessels in the nasal airways narrower, thereby opening them up and allowing your sinuses to drain, so your nasal passages are no longer congested and you can breathe more easily.
SIDE EFFECTS OF SUDAFED
You may experience the following mild side effects when taking Sudafed, but keep in mind that they will go away on their own as your body adjusts to the medication, and should not make you panic. But in case they don’t go away, call your doctor.
Common side effects of Sudafed include:
On rare occasions, most severe side effects from Sudafed might occur. If you experience any of these side effects below.
Seek your doctor’s attention immediately:
- Irregular breathing
- Shallow breaths
- Chest pain
- High blood pressure
- Heart attack
DRUG INTERACTIONS WITH SUDAFED
Sudafed may interact with certain medications, so before using it, confirm with your doctor or pharmacist to see if it interacts with any medication you may currently be on.
However, don’t take Sudafed with any of these drugs:
- Migraine medication
- Asthma medication
- Blood pressure medications
- OTC herbal remedies such as St. John’s Wort
If you have a health problem, also be sure to let your doctor or pharmacist know, because using Sudafed under certain health conditions may worsen the condition.
Therefore, let your doctor know if you have any of the following conditions:
- Psychiatric conditions
- Type 2 diabetes
- Heart disease
- Enlarged prostate
- Overactive thyroid
- High blood pressure
- Blood vessel disease
CAN YOU TAKE DAYQUIL AND SUDAFED TOGETHER?
Can you take Dayquil and Sudafed together? Let’s consider the 3 active ingredients in Dayquil and their possible drug interactions. As a general rule, multi-symptom cold and cough medications should not be taken with each other, but single-symptom medications could be taken along with other single-symptom medications as long as they all do different things.
For instance, multi-symptom medication containing acetaminophen such as Tylenol, should not be taken along with other multi-symptom medication such as Dayquil since they’re both pain relievers and fever reducers. Taking both medications at the same time may be an overdose of the amount of acetaminophen recommended in 24 hours.
Dayquil also contains dextromethorphan. Medications that contain this active ingredient should not be taken along with medications that contain cough suppressants. Lastly, Dayquil contains phenylephrine which should not be combined with antidepressants, blood pressure medications, or other decongestants. With the breakdown of drug interactions, can you take Dayquil and Sudafed together? No, is the simple answer.
Sudafed is a decongestant, and the phenylephrine component of Dayquil would react to a combination of a medication that is also a decongestant, and since Dayquil is a multiple-symptom medication for cold and flu, it should not be taken together with medications such as Sudafed which provides the same benefits – relief for nasal congestion.
Therefore, taking Dayquil and Sudafed together could be an overdose of phenylephrine, which could result in:
- Frequent vomiting
- Irregular heartbeat
- Severe dizziness and probably fainting
- Shallow breath
- Shocks and seizure
CAN YOU TAKE SUDAFED WITH MUCINIX?
Yes, Sudafed can be taken together with Mucinix if you have nasal congestion with a phlegmy cough. While Sudafed contains PSE which helps in treating nasal congestion or stuffy nose, Mucinix contains guaifenesin which helps in treating chest congestion. They’re 2 different drugs performing different functions so if you have nasal congestion and you’re coughing up a lot of phlegm, combining both drugs might not be a bad idea.
Dayquil and Sudafed are 2 OTC medications used for temporarily treating symptoms of a cold. Although they are used to treat cold, they both have different active ingredients that make them function differently. Can you take Dayquil and Sudafed together? No.
Dayquil has decongestant properties and so does Sudafed, taking them together may lead to an overdose of phenylephrine. Phenylephrine is the decongestant in Dayquil and it should not be taken together with other decongestants. Speak to your doctor to know what drugs to take with Dayquil or Sudafed to minimize the risk of side effects.